If the recent Excedrin® Migraine shortage has you scrambling to find an alternative to your go-to over-the-counter migraine treatment, you've come to the right place. Here's everything you need to know about the generic version of Excedrin® Migraine, fittingly named Migraine Relief.
What’s Migraine Relief?
Migraine Relief is a medication that’s actually a combination of two common pain relievers (aspirin and acetaminophen), along with caffeine. All three parts have been proven to reduce the pain of mild to moderate headaches including migraine. When they’re combined, they’re even more effective for headache pain relief than any one ingredient would be on its own.
How can I buy Migraine Relief (a.k.a. generic Excedrin® Migraine)?
Migraine Relief isn’t a prescription drug, so it’s available over-the-counter (OTC) without a prescription from your healthcare provider.
How does Migraine Relief work?
Most people have aspirin or acetaminophen in their medicine cabinet and know that they’re effective pain relievers on their own—especially for minor aches and the occasional tension headaches. Acetaminophen is classified as a pain reliever and fever reducer, while aspirin is a pain reliever, fever reducer, and anti-inflammatory medication. As you might imagine, they become even more potent, effective, and fast when they’re combined.
However, it’s the caffeine ingredient that really helps those medications work their magic. Caffeine can act in a few different ways: as a mild blood vessel constrictor, a pain reliever, and as an agent that improves the absorption of other medications. In fact, studies have shown that when caffeine is added to the combination of aspirin and acetaminophen, the pain-relieving effect can increase up to 40%.
Think you can just pop an aspirin, drink some coffee, and get the same result? Not quite. Migraine Relief actually has less caffeine than coffee (a standard cup of coffee can have as much as 134 mg of caffeine, while Migraine Relief has around 65 mg), but it’s the concentration of this ingredient that makes it so effective for migraine pain.
How do you take Migraine Relief?
Migraine Relief comes in caplet form and should be taken with a full glass of water. Both acetaminophen and aspirin can cause mild stomach upset when taken on an empty stomach, so grab a snack while you’re at it. Refer to the product information on the packaging for any other specific directions, potential side effects, or questions about your first dose.
What should I tell my doctor before I take this?
If you have a known allergy to any of Migraine Relief’s three ingredients, tell your doctor so that you can avoid an allergic reaction.
You should also tell your doctor if you have polyps in your nose and/or if you have ever experienced swelling of the mouth, lips, tongue, or throat, or difficulty breathing after taking aspirin or other nonsteroidal anti-inflammatory drugs (NSAIDs) like ibuprofen or naproxen.
As always, it’s smart to inform your doctor of all of the medications that you’re currently taking, and let them know if you have bleeding problems or excessive bruising.
Tell your doctor if you’re pregnant, are planning to become pregnant, or are breastfeeding. Per the FDA, aspirin is generally not recommended during pregnancy.
Finally, you shouldn’t take this medication more than two days per week, as it can lead to medication overuse or rebound headaches, which are more difficult-to-treat conditions. If you have been taking this medication for more than two days each week on average, let your doctor know right away.
Can you take Migraine Relief with other migraine medications?
Yes, Migraine Relief is safe to take along with any preventive medications you might be using for your migraine headaches, as well as many of the medications used to treat an acute migraine attack. However, you should not take Migraine Relief if you are already taking aspirin, acetaminophen, or other NSAIDs on their own.
Where should I keep my Migraine Relief?
Your Migraine Relief should be stored in a dry place at room temperature.
What other medications are used for mild to moderate migraine attacks?
Aspirin and acetaminophen can be used individually to relieve mild to moderate headaches. You can also use sumatriptan and other NSAIDs (such as ibuprofen, naproxen, and others).
Can I take generic Excedrin® Migraine for other types of headaches?
As the name implies, Migraine Relief is most commonly taken for migraine attacks. It can also be taken for tension-type headaches, as long as it’s not taken more than two days per week on average.
The information provided in this article is not a substitute for professional medical advice, diagnosis, or treatment. You should not rely upon the content provided in this article for specific medical advice. If you have any questions or concerns, please talk to your doctor.
Naproxen is an oral medication used to ease pain, swelling, and fever. This drug may raise the chance of heart and blood vessel side effects like heart attack and stroke. If these happen, they can be deadly. The risk of these side effects may be greater if you have heart disease or risks for heart disease. However, the risk may also be raised in people who do not have heart disease or risks for heart disease. The risk of these health problems can happen as soon as the first weeks of using this drug and may be greater with higher doses or with long-term use. This drug may raise the chance of very bad and sometimes deadly stomach or bowel side effects like ulcers or bleeding. The risk is greater in older people. The risk is also greater in people who have had stomach or bowel ulcers or bleeding before. These problems may occur without warning signs. If you are pregnant or you get pregnant while taking this drug, call your doctor right away. Tell your doctor if you are breast-feeding. You will need to talk about any risks to your baby. You can read more about naproxen’s side effects, warnings, and precautions here. Full prescribing information for naproxen is available here.
Sumatriptan is an oral medication indicated for the acute treatment of migraine with or without aura in adults and not for the prophylactic therapy of migraine attacks or for the treatment of cluster headache. Tell your doctor if you are pregnant or plan on getting pregnant. You will need to talk about the benefits and risks of using sumatriptan while you are pregnant. Tell your doctor if you are breast-feeding. Call your doctor right away if you have chest, throat, neck, or jaw tightness, pain, pressure, or heaviness; break out in a cold sweat; shortness of breath; a fast heartbeat; a heartbeat that does not feel normal; or very bad dizziness or passing out. Very bad and sometimes deadly brain blood vessel problems like stroke have rarely happened with this drug. Call your doctor right away if you have weakness on 1 side of the body, trouble speaking or thinking, change in balance, drooping on 1 side of the face, or change in eyesight. You can read more about sumatriptan’s side effects, warnings, and precautions here. Full prescribing information for sumatriptan is available here. You are encouraged to report negative side effects of prescription drugs to the FDA. Visit MedWatch: https://www.fda.gov/Safety/MedWatch/default.htm or call 1-800-FDA-1088.